IEEE Transactions on Automatic Control

Issue 4 • Apr 1994

Filter Results

Displaying Results 1 - 25 of 33
  • Delay-independent exponential stability criteria for time-varying discrete delay systems

    Publication Year: 1994, Page(s):811 - 814
    Cited by:  Papers (22)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (288 KB)

    Derives delay-independent exponential stability conditions for linear/nonlinear time-varying discrete delay systems. Since these conditions are of delay-independence and easily verifiable, they may provide handy tools for the stability analysis View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the existence of finite state supervisors for arbitrary supervisory control problems

    Publication Year: 1994, Page(s):856 - 861
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (612 KB)

    Given two prefix closed languages K, L ⊆ Σ*, where K ⊆ L represents the desired closed-loop behavior and L is the open-loop behavior, there exists a finite-state supervisor that enforces K in the closed loop if and only if there is a regular, prefix-closed language M ⊆ Σ*, such that: 1) MΣu∪L⊆M, and 2) M∪L=K. In this paper, we show that this... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A nonlinear universal servomechanism

    Publication Year: 1994, Page(s):753 - 761
    Cited by:  Papers (62)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (608 KB)

    A servomechanism problem of controlling a scalar output variable to λ-track any reference signal from some prescribed function space R, whilst maintaining internal states bounded, is addressed for a class S of uncertain nonlinearly-perturbed, single-input, single-output, minimum-phase, relative-degree-one, linear systems with nonlinear actuator characteristics (encompassing, for example, hy... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Disturbance decoupling using constrained Sylvester equations

    Publication Year: 1994, Page(s):797 - 803
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (524 KB)

    Presents numerically efficient algorithms for the problem of disturbance decoupling with arbitrary pole placement, using state feedback with or without disturbance measurement. The problem is studied under conditions of generic solvability. The main tool for the development of the proposed algorithm is the notion of constrained Sylvester equations. These equations follow naturally from the already... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An algorithm for robust pole assignment via polynomial approach

    Publication Year: 1994, Page(s):831 - 835
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (396 KB)

    A computational method for designing controllers which attempt to place the roots of the characteristic polynomial of an uncertain system inside some prescribed regions is presented. The analysis is based on transfer functions of characteristic polynomials, and the problem is formulated as one of semi-infinite programming. An example of an application is given to illustrate this approach View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Improved quantitative measures of robustness for multivariable systems

    Publication Year: 1994, Page(s):807 - 810
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (304 KB)

    Asymptotically stable linear systems subject to unstructured time varying perturbations are considered. Allowable perturbation bounds are obtained such that the perturbed systems remain stable. These bounds are derived iteratively by means of adjusting a sequence of Lyapunov matrices. In comparison with existing methods, less conservative quantitative measures of robustness are obtained View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Multiresolutional distributed filtering

    Publication Year: 1994, Page(s):853 - 856
    Cited by:  Papers (69)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (320 KB)

    An algorithm for optimal and dynamic multiresolutional distributed filtering is derived. The wavelet transform is utilized as a bridge linking signals at different resolution levels. The algorithm can be employed for dynamic multisensor/data fusion View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nonlinear design of adaptive controllers for linear systems

    Publication Year: 1994, Page(s):738 - 752
    Cited by:  Papers (135)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (916 KB)

    A new approach to adaptive control of linear systems abandons the traditional certainty-equivalence concept and treats the control of linear plants with unknown parameters as a nonlinear problem. A recursive design procedure introduces at each step new design parameters and incorporates them in a novel Lyapunov function. This function encompasses all the states of the adaptive system and forces th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new orthogonal series approach to state space analysis of bilinear systems

    Publication Year: 1994, Page(s):793 - 797
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (376 KB)

    In this note, a new orthogonal series approach to state space analysis of bilinear time-invariant systems is presented. The present approach involves only multiplications of matrices of small dimensions. Known techniques involve the solution of an algebraic system with a very large number of equations View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Dissipative H2/H controller synthesis

    Publication Year: 1994, Page(s):827 - 831
    Cited by:  Papers (53)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    In certain applications, such as the colocated control of flexible structures, the plant is known to be positive real. Hence, closed-loop stability is unconditionally guaranteed as long as the controller is also positive real. One approach to designing positive real controllers is the LQG-based positive real synthesis technique of Lozano-Leal and Joshi. The contribution of this paper is the extens... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A cascade structure for robust control design

    Publication Year: 1994, Page(s):846 - 849
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (340 KB)

    In the context of robust control theory and applications, the well-known variable structure approach and the so-called binary control approach offer both interesting properties and disadvantages. In this paper, the idea of combining the two techniques in order to define a cascade structure exploiting the desirable features of both approaches is discussed, and its natural applicability to the contr... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust stability with time-varying structured uncertainty

    Publication Year: 1994, Page(s):714 - 724
    Cited by:  Papers (148)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (804 KB)

    Considers the problem of assessing robust stability in the presence of block-diagonally structured time-varying dynamic uncertainty. It is shown that robust stability holds only if there exist constant scalings which lead to a small gain condition. The notion of stability here is finite-gain stability over finite-energy signals. In sharp contrast to the case of time-invariant dynamic uncertainty, ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A generalization of the positive real lemma

    Publication Year: 1994, Page(s):882 - 886
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (408 KB)

    The positive real lemma (also called the Kalman-Yacubovich-Popov lemma) characterizes the positive realness of the transfer function matrix of a linear dynamic system by algebraic conditions. In the case of a pole-zero cancellation appearing in the transfer function matrix, or in other words, missing the assumptions of controllability and observability, there exist generalized versions, which are ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Flow control using the theory of zero sum Markov games

    Publication Year: 1994, Page(s):814 - 818
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (436 KB)

    Considers the problem of dynamic flow control of arriving packets into an infinite buffer. The service rate may depend on the state of the system, may change in time, and is unknown to the controller. The goal of the controller is to design an efficient policy which guarantees the best performance under the worst service conditions. The cost is composed of a holding cost, a cost of rejecting custo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Relationship between decentralized controller design using H and stochastic risk-averse criteria

    Publication Year: 1994, Page(s):861 - 864
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (380 KB)

    Considers discrete-time decentralized risk-averse LEQG (linear exponential of quadratic cost Gaussian) teams, and shows that the team-optimal solutions are identical to one of the solutions for minimax team problems. The author first gives the result for static teams, and extends the result to dynamic teams, with a quasi-classical information pattern, using a dynamic programming argument. In the p... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • H optimization with time-domain constraints

    Publication Year: 1994, Page(s):762 - 779
    Cited by:  Papers (36)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1388 KB)

    Standard H∞ optimization cannot handle specifications or constraints on the time response of a closed-loop system exactly. In this paper, the problem of H∞ optimization subject to time-domain constraints over a finite horizon is considered. More specifically, given a set of fixed inputs wi, it is required to find a controller such that a closed-loop tra... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On observability with delay: antitheses and syntheses

    Publication Year: 1994, Page(s):803 - 806
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    The idea of observability with delay for discrete-event dynamic systems in a finite state machine framework has been proposed (Ozveren and Wilsky 1990). This note points out some shortcomings in the existing definitions and proposes an alternative one. It also derives necessary and sufficient conditions for the above property that can be tested for easily View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Some properties of optimal thresholds in decentralized detection

    Publication Year: 1994, Page(s):835 - 838
    Cited by:  Papers (29)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (300 KB)

    A decentralized Bayesian hypothesis testing problem is considered. It is analytically demonstrated that for the known signal in the Gaussian noise binary hypothesis problem, when there are two sensors with statistically independent identically distributed Gaussian observations (conditioned on the true hypothesis), there is no loss in optimality in using the same decision rule at both sensors. Also... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A parameterization of minimal plants

    Publication Year: 1994, Page(s):849 - 852
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    We present the input-normal Riccati parameterization, a generalization of Kabamba's input-normal form, which allows the continuous parameterization of the set of minimal linear systems of a given order that have distinct singular values; the input-normal Riccati form has no requirement that the underlying system be stable. We also present formulas for the use of the input-normal Riccati parameteri... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability and performance of distributed production control methods based on continuous-flow models

    Publication Year: 1994, Page(s):725 - 737
    Cited by:  Papers (44)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1148 KB)

    Investigates the stability and performance of a two-level production control method for part release, routing, and machine scheduling in manufacturing systems. At the first level (off line), a continuous-flow (fluid) approximation of the production control problem is formulated and solved as a linear program. At the second level (on line), simple distributed control policies are used to track the ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Guaranteed characterization of stability domains via set inversion

    Publication Year: 1994, Page(s):886 - 889
    Cited by:  Papers (34)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    A new method is presented for characterizing the set of all values of the parameters of a linear time-invariant model that are associated with a stable behavior. A formal Routh table is used to formulate the problem as one of set inversion, which is solved approximately but globally with tools borrowed from interval analysis. The method readily extends to the design of controllers stabilizing all ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Blocking and controllability of Petri nets in supervisory control

    Publication Year: 1994, Page(s):818 - 823
    Cited by:  Papers (40)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (616 KB)

    This note discusses the use of Petri net languages in supervisory control theory. First it is shown that the trimming of an unbounded Petri net is not always possible and a new class of Petri net languages, that may be generated by nonblocking nets, is defined. Secondly, necessary and sufficient conditions for the existence of a Petri net supervisor, under the hypothesis that the system's behavior... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Tuning, multitone instabilities, and intrinsic differences in robustness of adaptive control systems

    Publication Year: 1994, Page(s):864 - 870
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (664 KB)

    An example is presented of an adaptive system that becomes unstable when a multitone reference input is applied, although it is stable when the spectral components are applied separately. It is further shown that another scheme, based on an input error instead of an output error in the adaptation, does not exhibit the same instability mechanism. The technique of averaging is used to analyze this p... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Risk-sensitive control and dynamic games for partially observed discrete-time nonlinear systems

    Publication Year: 1994, Page(s):780 - 792
    Cited by:  Papers (145)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (928 KB)

    Solves a finite-horizon partially observed risk-sensitive stochastic optimal control problem for discrete-time nonlinear systems and obtains small noise and small risk limits. The small noise limit is interpreted as a deterministic partially observed dynamic game, and new insights into the optimal solution of such game problems are obtained. Both the risk-sensitive stochastic control problem and t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An improved Razumikhin-type theorem and its applications

    Publication Year: 1994, Page(s):839 - 841
    Cited by:  Papers (60)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    An improved Razumikhin-type theorem is established, and the advantage of the established theorem for reducing conservatism is discussed. For a class of time-delay systems, a simple asymptotic stability condition is deduced as an application of the established theorem. Two illustrative examples are given to show the superiority of the results to those in the literature View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame